Minnesota, 2004High Wind in Minnesota, December 11 to 12, 2004
December 11 to 12, 2004 · NWS FGF · 8 events in 8 counties and zones
A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing strong winds in its wake. Several light snow events in the days prior to this event had left just a trace to 2 inches of snow cover over southeast North Dakota and parts of west central Minnesota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing strong winds in its wake. Several light snow events in the days prior to this event had left just a trace to 2 inches of snow cover over southeast North Dakota and parts of west central Minnesota. However, the first part of December also brought near-record warmth. Temperatures on saturday the 11th climbed into the upper 30s to middle 40s, putting a good crust on the snowpack. When wind speeds increased on the back side of the low pressure system on the 12th, blowing snow did not become a widespread problem. The winds did peak over 50 mph at many locations. Many accidents were reported around the Detroit Lakes area, mostly due to the combination of slick roads and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 11, 8:30 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 11, 8:30 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CST SAT DEC 11 2004
...WILL BE UPGRADING CURRENT WINTER WEATHER ADVISORY IN NORTHEAST
AREA TO A WINTER STORM WARNING TONIGHT THROUGH 4 PM SUNDAY...
...WILL ALSO UPGRADE CURRENT WIND ADVISORY IN SOUTH TO A HIGH WIND
WARNING LATE TONIGHT UNTIL 6 PM SUNDAY...
.DISCUSSION...
SFC LOW CURRENTLY JUST WEST OF WINNIPEG AND CONTINUES TO
DEEPEN...AND MOVE NEARLY DUE EAST. AREA OF FREEZING RAIN CONTINUES
IN NORTHWEST MN IN AREA OF STRONG WARM ADVECTION. MAIN COLD FRONT
CONTINUES TO PUSH INTO CENTRAL ND WITH GUSTS ALREADY AROUND 40KT IN
SOUTHEAST SASKATCHEWAN. TEMPS WARMING AHEAD OF FRONT INTO MID 30S IN
VALLEY TO MID 40S NEAR DVL...WHICH IS MAKING CURRENT SNOW PACK
FAIRLY WET AND SOGGY UPON INSPECTION OUTSIDE OFFICE LAST DURING LAST
HOUR.
ALL MODELS CONTINUE TO FORECAST A STRONG 55-70KT SPEED MAX FROM
925MB-850MB MOVING THROUGH ALL AREAS LATE TONIGHT AND TOMORROW. GOOD
MIXING APPEARS LIKELY TO AT LEAST 900MB IN MOST AREAS...WITH 50-60KT
TO MIX FROM 10Z TONIGHT UNTIL 15Z TOMORROW. THEREAFTER THERE WILL BE
ABOUT 40-45KT TO MIX. THEREFORE IT APPEARS STRONGEST WINDS WILL
OCCUR LATE TONIGHT THROUGH ABOUT NOON TOMORROW...BUT STILL BE QUITE
STRONG THEREAFTER.
IMPRESSIVE 3HR PRESSURE RISE COUPLET AROUND 8MB/3HR WILL ALSO MOVE
INTO REGION IN CONCERT WITH STRONG WINDS. IN ADDITION...1000-850MB
LAPSE RATES AROUND 8C WILL ALSO LINK WITH STRONG WINDS AS WELL. WITH
ALL THIS SAID...IT APPEARS THAT ENTIRE FORECAST AREA WILL SEE
WARNING CRITERIA WINDS (SUSTAINED 1HR WIND OF 40MPH OR ANY GUST TO
58MPH).
WITH STRENGTH OF WINDS NEXT QUESTION IS HOW MUCH BLOWING SNOW WILL
REDUCE VISIBILITY. DEEPEST SNOW PACK IS IN THE STEELE...TRAILL AND
NORMAN COUNTY AREAS WITH AROUND 5 INCHES HERE...BUT SNOW IS BECOMING
QUITE SOGGY AND WITH TEMPS RISING ABOVE FREEZING HERE. THIS COULD
CONTINUE TO RIPEN SNOW PACK. JUST STEPPED OUTSIDE HERE AT THE OFFICE
AND TEMP IS 34 AND SNOW IS GETTING SOGGY. TEMPS SHOULD BE ABOVE
FREEZING FOR MUCH OF NIGHT AS WELL...AND CONTINUE TO MELT SOME SNOW
AND RIPEN PACK. FOR THIS REASON WILL NOT BE UPGRADING TO BLIZZARD
WARNINGS ANYWHERE...BUT THIS WILL NEED TO BE MONITORED CLOSELY LATE
TONIGHT AND TOMORROW.
BEST CHANCE FOR ACCUMULATING SNOW WILL BE ACROSS NORTH/NORTHEAST
AREAS LATE TONIGHT/SUNDAY MORNING. WOULD EXPECT POSSIBLE BLIZZARD
CONDITIONS HERE AS WELL BUT AGAIN THIS HINGES ON SNOW FALL
POTENTIAL. WILL MENTION NEAR BLIZZARD CONDITIONS IN WSW THOUGH HERE.
WILL UPGRADE NORTHEAST FORECAST AREA INCLUDING LAKE OF THE
WOODS...BELTRAMI AND CLEARWATER COUNTIES TO WINTER STORM WARNINGS
FOR COMBINATION FREEZING RAIN EARLY CHANGING TO SNOW LATE
TONIGHT...WITH A FEW INCHES OF SNOW ALONG WITH REDUCED
VISIBILITIES LATER TONIGHT AND SUNDAY. IN SOUTHERN AREAS WHERE
CURRENT WIND ADVISORY IS...WILL UPGRADE TO HIGH WIND WARNING LATE
TONIGHT-SUNDAY. WILL LEAVE CURRENT WINTER STORM WARNING AS IS...BUT
I AM WORRIED ABOUT EXTENT OF VISIBILITY PROBLEMS WITH LITTLE
ADDITIONAL SNOW EXPECTED IN EASTERN ND INTO ADJACENT WESTERN MN.
EXPECT SOME GUSTS TO REACH CLOSE TO 60 MPH AT TIMES FOR SOME
AREAS FOR THIS IMPRESSIVE EVENT.
UPDATED GRIDS AND WSW/NPWS WILL BE ISSUED BY 930 PM AT THE LATEST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FOR AREAS ALONG NORTH OF I-94 LATE TONIGHT
INTO SUNDAY. HIGH WIND WARNING FOR AREAS SOUTH OF I-94 LATE
TONIGHT INTO SUNDAY.
MN...WINTER STORM WARNING FOR AREAS FROM BDE SOUTH TO BJI AND WEST
TO MOORHEAD LINE TONIGHT INTO SUNDAY. HIGH WIND WARNING FOR LATE
TONIGHT AND SUNDAY FOR AREAS ALONG AND SOUTH OF A PARK RAPIDS TO
DETROIT LAKES TO BRECKENRIDGE LINE.
&&
KELLENBENZ
Hazardous weather outlook, Dec 11, 6:44 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CST SAT DEC 11 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111543-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
644 AM CST SAT DEC 11 2004
...WINTER STORM WATCH FOR PARTS OF THE REGION TONIGHT AND SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A BRIEF PERIOD OF FREEZING RAIN IS EXPECTED MAINLY ACROSS NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. OTHERWISE A STRONG
COLD FRONT WILL SWEEP ACROSS THE REGION OVERNIGHT. IN THE WAKE OF THE
FRONT VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WILL DEVELOP
CAUSING THE POTENTIAL FOR SIGNIFICANT BLOWING SNOW AND REDUCTION OF
VISIBILITY. AS A RESULT A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST
OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG NORTHWEST WINDS WILL CONTINUE INTO SUNDAY. THE COMBINATION OF
STRONG WINDS AND SCATTERED SNOW SHOWERS WILL REDUCE VISIBILITY AND
HAMPER TRAVEL. WINDS WILL GRADUALLY DIMINISH FROM WEST TO EAST ACROSS
THE REGION LATE SUNDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)
VOELKER
High Wind, Hubbard
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- Hubbard forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
High Wind, West Becker
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- West Becker forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
High Wind, East Becker
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- East Becker forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
High Wind, Wilkin
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- Wilkin forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
High Wind, West Otter Tail
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- West Otter Tail forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
High Wind, East Otter Tail
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- East Otter Tail forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
High Wind, Wadena
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- Wadena forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- December 11, 9:09 PM CST to December 12, 3:26 PM CST
- Where
- Grant forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, December 11 to 12, 20041 injured · $30,000 · 66 kt wind · 36 events
- Storm Surge in Maine, December 11, 2004$100,000 · 1 event
- Winter Storm in New York, December 11, 2004$40,000 · 4 events
- Winter Weather in New York, December 11, 2004$25,000 · 5 events
- Winter Weather in Vermont, December 11, 2004$20,000 · 4 events
- High Wind in Montana, December 11, 200453 kt wind · 16 events
- Winter Storm in Minnesota, December 11 to 12, 200416 events
- Winter Storm in North Dakota, December 11 to 12, 200415 events
- High Wind in South Dakota, December 11 to 12, 200453 kt wind · 12 events
- Heavy Snow in North Carolina, December 11, 20048 events
- Heavy Snow in Tennessee, December 11, 20047 events
- Storm Surge in New Jersey, December 11, 20044 events